Connecticut, 2004

Flash Flooding in Connecticut, September 18, 2004

September 18, 2004 · NWS OKX · 2 events in 2 counties and zones

The remnants of Hurricane Ivan produced torrential rains across Southern Connecticut. Storm total rainfall amounts added up to around 5 inches in spots.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The remnants of Hurricane Ivan produced torrential rains across Southern Connecticut. Storm total rainfall amounts added up to around 5 inches in spots. This caused extensive roadway flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 18, 2:00 AM EST, 7 hours 45 minutes earlier.

Area forecast discussion, Sep 18, 2:00 AM EST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
300 AM EDT SAT SEP 18 2004

.SHORT TERM (TODAY THROUGH TONIGHT)...
MODELS IN FAIRLY GOOD AGREEMENT WITH THE MAIN FEATURES EXPECTED
ACROSS THE REGION THROUGH THE SHORT TERM. AGREE THAT THE AXIS OF
HEAVY PRECIPITATION WILL BE NORTH AND WEST OF THE METRO AREA AND
HEAVILY INFLUENCED BY OROGRAPHIC LIFT. AS SUCH DO NOT BELIEVE I NEED
THE FLOOD WATCH TO COVER MY ENTIRE REGION...ALTHOUGH LOCALLY
MODERATE TO HEAVY RAIN IS A CHANCE ANYWHERE IN MY AREA THROUGH EARLY
AFTERNOON. HOWEVER...WITH MAIN THREAT NORTH AND WEST WILL KEEP THE
FLOOD WATCH GOING ONLY FOR THESE AREAS. OTHERWISE...RAIN MOVES INTO
AND ACROSS REGION TODAY...THEN PULLS AWAY AT DAYS END. WILL DROP
MENTION OF ANY LINGER RAIN FROM THE EVENING PERIOD. WINDS BECOME
GUSTY AS THE DAY PROGRESSES WITH FREQUENT GUSTS BETWEEN 25 AND 30
KNOTS EXPECTED. DRIER AIR MOVES IN LATE IN THE DAY OR EARLY EVENING
WITH FAIR SKIES TONIGHT. USE A COMPROMISE FOR MY TEMPERATURES
THROUGH THIS TIME FRAME.
&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
WITH STRONG RIDGE MOVING IN...EXPECT FAIR SKIES TO PREVAIL THROUGH
THE LONG TERM. THE GUSTY WINDS CONTINUE SUNDAY AND MAYBE INTO SUNDAY
EVENING BEFORE GRADIENT RELAXES. PREVIOUS GRIDS REFLECT THIS
THINKING WELL ENOUGH SO ONLY NEEDED TO DO SOME MINOR ADJUSTMENTS
HERE.
&&

.MARINE...A SMALL CRAFT ADVISORY WILL BE ISSUED FOR ALL WATERS AS
WINDS ARE EXPECTED TO INCREASE AS THE DAY PROGRESSES...AND WILL
REACH 20 TO 25 KT THIS AFTERNOON WITH GUSTS IN THE 30 TO MAYBE 35
KNOT RANGE. THESE MAGNITUDES WILL CONTINUE THROUGH MUCH OF THE NIGHT
TONIGHT BEFORE SLOWLY STARTING TO STAIR STEP DOWN LATER SUNDAY INTO
MONDAY. SEAS WILL ALSO KICK UP IN RESPONSE TO THE STRONG WINDS...AND
ARE EXPECTED TO REACH 5 FT BENCHMARK THIS AFTERNOON...THEN REMAIN AT
OR ABOVE CRITERIA INTO MONDAY. EVEN THEN WE MAY NOT SEE THEM COME
DOWN IF WE ARE AFFECTED BY SWELLS FROM TROPICAL STORM JEANNE.

&&

.AVIATION...QUITE A BIT TO DEAL WITH THIS MORNING. FIRST...CIGS ARE
GENERALLY VERY LOW END MVFR OR IFR. ISOLD LOCALES ARE WORSE...BUT
MOST EVERYONE BETWEEN 500 AND 1500 FT. THIS SHOULD CONTINUE THROUGH
AROUND EARLY AFTERNOON BEFORE SLOW IMPROVEMENT OCCURS WITH A DRYING
NORTHERLY FLOW. BY DUSK...EXPECT MOST IF NOT ALL OF THE AREA TO HAVE
IMPROVED TO VFR...WITH THE ONLY EXCEPTION POSSIBLY ACROSS EASTERN
LONG ISLAND AND SOUTHEASTERN CONNECTICUT. VSBYS HAVE BEEN MUCH
TRICKER AS THEY RANGE ALL THE WAY FROM LIFR TO VFR. HOWEVER EXPECT
THE RANGE TO TIGHTEN SIGNIFICANTLY EARLY THIS MORNING AS RAIN
OVERSPREADS THE REGION. WE WILL LIKELY SEE ALL TERMINALS FIND THEIR
WAY TO HIGH END IFR OR MVFR. IMPROVEMENT WITH VSBYS WILL LIKELY
OCCUR EARLIER THAN CIGS AS WINDS INCREASE AFTER DAYBREAK. THIS
SHOULD CLEAR THE REGION OF FOG...MEANING THAT DECREASED VSBY WILL BE
DUE TO RAIN. FROM MIDDAY ON...WE SHOULD BE LOOKING AT PREVAILING VFR
WITH SCT LOWERING TO MVFR IN RAIN.

WIND WILL HAVE THE BIGGEST IMPACT AS THE DAY PROGRESSES. WE SHOULD
SEE EVERYONE SLOWLY TURN FROM EAST OR SOUTHEAST TO NORTHEAST BY MID
MORNING...AND EVENTUALLY TO NORTHERLY BY EARLY-MID AFTERNOON.
MAGNITUDES WILL INCREASE...EVENTUALLY REACHING 15 TO 20 KT SUSTAINED
ALONG WITH GUSTS AS HIGH AS AROUND 30 KT THIS AFTERNOON. WINDS WILL
DECREASE SLIGHTLY TONIGHT...BUT WILL STILL REMAIN QUITE STRONG DUE
TO THE TIGHT GRADIENT. LOOK FOR SUSTAINED 15 KT WITH GUSTS TO AROUND
25 KT OVERNIGHT.

&&

.HYDROLOGY...
AS MENTIONED ABOVE...WILL KEEP WATCH UP FOR ZONES NORTH THROUGH WEST
OF THE METRO AREA WHERE BASIN AVERAGE 2 TO 3 INCHES EXPECTED...BUT
LOCALLY HIGHER AMOUNTS SEEN IN THESE AREA...ESPECIALLY WHERE TERRAIN
A FACTOR. ELSEWHERE 1 TO LOCALLY 2 INCHES. ALTHOUGH THIS COULD CAUSE
SOME LOCAL FLOODING PROBLEMS IN POOR DRAINAGE AREAS AND ALONG AREA
ROADWAYS....BELIEVE THIS DOES NOT WARRANT A CONTINUE OF THE WATCH
FOR THESE AREAS AND AS SUCH IT WILL BE DROPPED ON THIS ISSUANCE.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH UNTIL 18Z TODAY...CTZ005.
NJ...FLOOD WATCH UNTIL 18Z TODAY...NJZ002>005-011.
NY...FLOOD WATCH UNTIL 18Z TODAY...NYZ067>071.
MARINE...SMALL CRAFT ADVISORY...ALL WATERS
         ...ANZ350-353-355-330-335-338.
&&
Hazardous weather outlook, Sep 18, 3:00 AM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
400 AM EDT SAT SEP 18 2004

CTZ005-NJZ002>005-011-NYZ067>071-190900-
BERGEN NJ-EASTERN PASSAIC NJ-ESSEX NJ-NORTHERN FAIRFIELD CT-
NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-ROCKLAND NY-
SOUTHERN WESTCHESTER NY-UNION NJ-WESTERN PASSAIC NJ-
400 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
A FLOOD WATCH REMAINS IN EFFECT UNTIL 200 PM THIS AFTERNOON FOR
RAIN...HEAVY AT TIMES. THE HEAVIEST RAINFALL IS NOW EXPECTED TO FALL
MAINLY NORTH AND WEST OF THE METROPOLITAN AREA WHERE BETWEEN 2 AND 3
INCHES MAY OCCUR. LOCALLY HIGHER AMOUNTS ARE POSSIBLE HOWEVER...
ESPECIALLY IN THE HIGHER ELEVATION AREAS. RAINFALL AMOUNTS AS SUCH
WILL CAUSE SIGNIFICANT URBAN...SMALL STREAM AND RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY TODAY.

CTZ006>012-NJZ006-NYZ072>081-190900-
BRONX NY-HUDSON NJ-KINGS (BROOKLYN) NY-NASSAU NY-
NEW YORK (MANHATTAN) NY-NORTHEAST SUFFOLK NY-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHWEST SUFFOLK NY-
QUEENS NY-RICHMOND (STATEN IS.) NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHWEST SUFFOLK NY-
400 AM EDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
THE FLOOD WATCH HAS BEEN CANCELLED FOR THESE AREAS AS RAINFALL
AMOUNTS ARE NOW EXPECTED TO AVERAGE BETWEEN 1 AND POSSIBLY 2 INCHES
TODAY. ALTHOUGH SUCH AMOUNTS MAY CAUSE SOME FLOODING OF POOR DRAINAGE
AREAS AND ALONG OUR AREA ROADWAYS...WE DO NOT EXPECT ANY WIDESPREAD
OR SIGNIFICANT PROBLEMS TO OCCUR.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR TODAY.

In the hours before

Special weather statement, Sep 18, 9:05 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1005 AM EDT SAT SEP 18 2004

NYZ078-181500-

CENTRAL SUFFOLK-
1005 AM EDT SAT SEP 18 2004

AT 1005 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS OVER POQUOTT...MOVING NORTHEAST
AT 55 MPH.

WIND GUSTS FROM 40 MPH TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.

SILVA

The radar

The Brookhaven radar (KOKX), 71 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Fairfield

When
September 18, 9:45 AM EST to 10:10 AM EST
Where
Fairfield County, Stratford
Reported by
TRAINED SPOTTER
Coordinates
41.326, -73.447 (the zone’s center; the record gives no point)

Torrential rains caused flash flooding of roads.

Flash Flood, New Haven

When
September 18, 10:35 AM EST to 11:00 AM EST
Where
New Haven County, New Haven
Reported by
TRAINED SPOTTER
Coordinates
41.362, -72.844 (the zone’s center; the record gives no point)

Torrential rains caused flash flooding on I-95. Water was reportedly up to winshields on vehicles. Parts of the interstate were closed. Flash flooding also occured in West Haven at the same time. Rescues had to be performed on people trapped in their vehicles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421545, 5421604.